Alert archive / Georgia / Areal Flood Warnings in 2009
Areal Flood Warning 53, NWS Atlanta, GA
NWS Atlanta, GA issued this areal flood warning at Sep 21, 2009, 4:58 PM EDT for 10 counties in Georgia. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2009, 4:58 PM EDT (20:58 UTC)
- Expired
- Sep 22, 2009, 1:45 AM EDT
- In force
- 9 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Banks County, GA, Barrow County, GA, Clayton County, GA, Gwinnett County, GA, Hall County, GA, Henry County, GA, Jackson County, GA, Newton County, GA, Rockdale County, GA, Walton County, GA
The radar
The Atlanta radar (KFFC), 86 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Sep 21, 4:19 PM EDT, 39 minutes earlier.
Area forecast discussion, Sep 21, 4:19 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 419 PM EDT MON SEP 21 2009 .SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/... MODELS IN GOOD AGREEMENT WITH THE OVERALL UPPER LEVEL AND SURFACE PATTERNS THROUGH THE NEXT SEVERAL DAYS. DEEP UPPER LOW DIGGING INTO THE HIGH PLAINS WITH A CORRESPONDING UPPER RIDGE FORECAST TO BUILD OVER THE SOUTHEASTERN STATES. LARGE WESTERN ATLANTIC SURFACE RIDGE CONTINUES TO DOMINATE THROUGH THE PERIOD AS WELL. ALL OF THIS POINTS TO A DRYING TREND FOR THE FORECAST AREA...HOWEVER THE UPPER RIDGE DOES NOT APPEAR AT THIS TIME TO BUILD IN STRONG ENOUGH TO SHUT OFF RAIN CHANCES COMPLETELY. .LONG TERM /THURSDAY THROUGH MONDAY/... GFS AND ECMWF MODELS REMAIN IN FAIRLY GOOD AGREEMENT THROUGH THE MAJORITY OF THE EXTENDED FORECAST PERIOD. WESTERN UPPER LOW IS FORECAST TO BEGIN LIFTING EAST NORTHEAST ACROSS THE PLAINS BY MID WEEK. THERE IS A WEAK FRONT FORECAST INTO THE AREA THURSDAY. UPPER LOW OPENS AND SWEEPS EAST ACROSS THE OHIO VALLEY BY THE WEEKEND DRIVING ANOTHER...MUCH STRONGER...FRONT INTO THE FORECAST AREA THIS WEEKEND. && .HYDROLOGY... HYDROLOGICAL SITUATION ACROSS MUCH OF NORTH GEORGIA IS AT HISTORICAL LEVELS TO SAY THE LEAST. RECORD...NEAR RECORD OR FORECAST RECORD STREAMFLOWS OCCURRING OVER MANY BASINS WITH LARGE AREAS OF HEAVY RAIN CONTINUING ACROSS THE AREA AT THIS TIME. MORE HEAVY RAIN IS OCCURRING UPSTREAM OVER ALABAMA POISED TO SWEEP IN LATER TONIGHT. I HAVE STRETCHED THE FLOOD WATCH THROUGH THE DAY TOMORROW...TUESDAY...WHEN HOPEFULLY SOME AT LEAST MARGINALLY DRIER WEATHER WILL BEGIN CREEPING INTO THE REGION. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 69 79 67 86 68 / 80 40 30 40 20 ATLANTA 70 80 69 85 70 / 80 50 30 30 20 BLAIRSVILLE 67 76 65 81 64 / 80 60 30 30 20 CARTERSVILLE 69 80 66 84 67 / 80 60 30 30 20 COLUMBUS 73 86 70 87 71 / 60 40 20 30 20 GAINESVILLE 68 79 67 85 68 / 80 50 30 30 20 MACON 72 85 70 87 69 / 50 30 20 40 20 ROME 70 80 67 86 68 / 80 60 30 30 20 PEACHTREE CITY 70 81 67 85 67 / 80 50 30 30 20 VIDALIA 72 86 72 88 71 / 20 30 20 40 20 && .FFC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...CARROLL... CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE... CLAYTON...COBB...COWETA...CRAWFORD...CRISP...DADE...DAWSON... DEKALB...DOOLY...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH... GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL... HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON... JACKSON...JASPER...JEFFERSON...JONES...LAMAR...LUMPKIN...MACON... MADISON...MARION...MERIWETHER...MONROE...MORGAN...MURRAY... MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE... PAULDING...PEACH...PICKENS...PIKE...POLK...PULASKI...PUTNAM... ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER... TALBOT...TALIAFERRO...TAYLOR...TOWNS...TROUP...TWIGGS...UNION... UPSON...WALKER...WALTON...WARREN...WASHINGTON...WEBSTER... WHITE...WHITFIELD...WILCOX...WILKES...WILKINSON. && 20
Hazardous weather outlook, Sep 21, 5:38 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 538 AM EDT MON SEP 21 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 538 AM EDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SHOWERS AND THUNDERSTORMS EXPECTED WITH HEAVY RAINFALL AND AREAS OF SIGNIFICANT FLOODING. .SYNOPSIS... A PERSISTENT LOW PRESSURE OVER THE MIDDLE MISSISSIPPI VALLEY CONTINUES TO DRAW A VERY MOIST TROPICAL AIRMASS NORTHWARD FROM THE GULF INTO MUCH OF THE SOUTHEASTERN STATES. A SERIES OF UPPER LEVEL WEATHER DISTURBANCES CROSSING GEORGIA TODAY ALONG WITH SOUTHEASTERLY UPSLOPE FLOW WILL ENHANCE RAINFALL ACROSS THE LOCAL AREA TODAY. .PRIMARY HAZARDS... HEAVY RAINFALL AND FLOODING WILL BE THE MAIN HAZARDS TODAY AND TONIGHT...ESPECIALLY ACROSS NORTH GEORGIA. OCCASIONAL LIGHTNING AND GUSTY WINDS WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS. .DISCUSSION... THE ATMOSPHERE REMAINS VERY MOIST WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES. SOILS ARE SATURATED AFTER SEVERAL DAYS OF WIDESPREAD RAINFALL AND ADDITIONAL HEAVY RAIN IS EXPECTED TODAY...ESPECIALLY ACROSS NORTH GEORGIA. THIS MAY LEAD TO ADDITIONAL FLOODING ALONG CREEKS...STREAMS...RIVERS AND OTHER LOW LYING AREAS. A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ON TUESDAY. THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE REST OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF HEAVY RAIN AND FLOODING THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Sep 21, 3:34 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 334 PM EDT MON SEP 21 2009 GAZ033-044-045-055-212015- 334 PM EDT MON SEP 21 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CLAYTON... DEKALB AND FULTON COUNTIES UNTIL 415 PM EDT... AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HARTSFIELD-JACKSON AIRPORT...MOVING NORTHEAST AT 10 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS CLAYTON...DEKALB AND FULTON COUNTIES... INCLUDING AREAS AROUND CASCADE HEIGHTS...EAST POINT...COLLEGE PARK... RIVERDALE...HARTSFIELD-JACKSON AIRPORT...HAPEVILLE...MORROW...FOREST PARK...LAKE CITY...WEST END...LAKEWOOD PARK...FORT GILLEM...TURNER FIELD...ATLANTA AND CONLEY. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Sep 21, 4:24 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 424 PM EDT MON SEP 21 2009 GAZ025-034-035-045>048-057-212130- 424 PM EDT MON SEP 21 2009 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN IN HENRY...NEWTON...ROCKDALE...WALTON...DEKALB...BARROW...GWINNETT AND JACKSON COUNTIES UNTIL 530 PM EDT... AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM WINDER TO EAGLES LANDING...MOVING EAST AT 10 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS HENRY...NEWTON...ROCKDALE...WALTON... DEKALB...BARROW...GWINNETT AND JACKSON COUNTIES...INCLUDING AREAS AROUND CENTERVILLE...PANOLA MOUNTAIN STATE PARK...COUNTY LINE... CARL...AUBURN...HARBIN...SNELLVILLE...GRAYSON...DACULA... SNAPFINGER...BELMONT...REDAN...LITHONIA...HIDDEN VALLEY PARK AND EAGLES LANDING. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES CAN BE EXPECTED ACROSS HENRY...NEWTON...ROCKDALE...WALTON...DEKALB...BARROW...GWINNETT AND JACKSON COUNTIES. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Local storm report, Sep 21, 4:31 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
431 PM EDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD TATE 34.42N 84.38W
09/21/2009 PICKENS GA COUNTY OFFICIAL
OLD MILL WHITE ROAD CLOSED DUE TO FLOODING...MANY
RESIDENTS ARE EVACUATING.
0420 PM FLOOD 5 NW PALMETTO 33.58N 84.72W
09/21/2009 FULTON GA COUNTY OFFICIAL
COCHRAN MILL RD AND CASCADE-PALMETTO RD CLOSED DUE TO
HIGH WATER.
&&
RYANLocal storm report, Sep 21, 4:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 7 ENE CARROLLTON 33.62N 84.96W
09/21/2009 CARROLL GA NEWSPAPER
*** 1 FATAL *** 2-YEAR OLD BOY WAS FOUND DEAD AFTER A
MOBILE HOME WAS SWEPT INTO SNAKE CREEK.
&&
RYANLocal storm report, Sep 21, 4:45 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLOOD 6 NNW POWDER SPRINGS 33.95N 84.72W
09/21/2009 PAULDING GA PUBLIC
ALLATOONA CREEK IS OVER A BRIDGE AT MARS HILL RD.
&&
RYANLocal storm report, Sep 21, 4:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
451 PM EDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 8 SW DOUGLASVILLE 33.66N 84.84W
09/21/2009 DOUGLAS GA NEWSPAPER
*** 1 FATAL *** 29-YEAR OLD MALE FOUND DEAD ON BANKS MILL
RD AFTER HIS VEHICLE WAS SWEPT AWAY BY FLOOD WATERS.
&&
RYANThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:53 PM EDT | River Flood Warning | FFC | Cobb, Douglas | 5 days |
| Sep 20, 8:54 PM EDT | River Flood Warning | FFC | Forsyth, Fulton | 3 days |
| Sep 20, 9:04 PM EDT | Flash Flood Warning | FFC | Carroll, Cobb, Douglas, Paulding | 6 hr |
| Sep 20, 9:13 PM EDT | Flash Flood Warning | FFC | Catoosa, Chattooga, Dade, Walker, Whitfield | 6 hr |
| Sep 21, 12:31 AM EDT | Flash Flood Warning | FFC | Cherokee, Clayton, Cobb, DeKalb, Forsyth, Fulton and 1 more | 6 hr |
| Sep 21, 3:00 AM EDT | Areal Flood Warning | FFC | Carroll, Cobb, Douglas, Heard, Paulding | 18 hr |
| Sep 21, 3:13 AM EDT | Areal Flood Warning | FFC | Catoosa, Chattooga, Walker, Whitfield | 12 hr |
| Sep 21, 3:53 AM EDT | Flash Flood Warning | FFC | Banks, Barrow, Gwinnett, Hall, Jackson, Walton | 6 hr |
| Sep 21, 4:17 AM EDT | River Flood Warning | FFC | Carroll, Coweta, Heard | 4 days |
| Sep 21, 5:16 AM EDT | River Flood Warning | FFC | Cobb, Fulton | 55 hr |
| Sep 21, 6:07 AM EDT | Areal Flood Warning | FFC | Cobb, DeKalb, Forsyth, Fulton, Gwinnett | 18 hr |
| Sep 21, 8:11 AM EDT | River Flood Warning | FFC | Gwinnett | 40 hr |
| Sep 21, 9:30 AM EDT | Areal Flood Warning | FFC | Gwinnett, Walton | 12 hr |
| Sep 21, 9:35 AM EDT | River Flood Warning | FFC | Dade | 29 hr |
| Sep 21, 9:56 AM EDT | Areal Flood Warning | FFC | Catoosa, Chattooga, Dade, Murray, Walker, Whitfield | 12 hr |
| Sep 21, 10:23 AM EDT | Areal Flood Warning | FFC | Bartow, Cherokee, Pickens | 12 hr |
| Sep 21, 10:50 AM EDT | River Flood Warning | FFC | Gordon, Murray, Whitfield | 12 hr |
| Sep 21, 10:50 AM EDT | River Flood Warning | FFC | Cherokee | 49 hr |
| Sep 21, 10:50 AM EDT | River Flood Warning | FFC | Bibb, Houston, Jones, Monroe, Twiggs | 5 days |
| Sep 21, 2:20 PM EDT | River Flood Warning | FFC | Cobb | 18 hr |
| Sep 21, 2:35 PM EDT | Areal Flood Warning | FFC | Bartow, Chattooga, Floyd, Polk | 9 hr |
| Sep 21, 2:55 PM EDT | Areal Flood Warning | FFC | Dawson, Fannin, Gilmer, Hall, Lumpkin, Towns and 2 more | 12 hr |
| Sep 21, 5:17 PM EDT | River Flood Warning | FFC | DeKalb, Fulton | 14 hr |
| Sep 21, 5:17 PM EDT | River Flood Warning | FFC | DeKalb, Fulton | 16 hr |
| Sep 21, 5:27 PM EDT | River Flood Warning | FFC | Fulton, Gwinnett | 14 hr |
| Sep 21, 7:58 PM EDT | Flash Flood Warning | FFC | Clarke, Greene, Madison, Oconee, Oglethorpe | 6 hr |
Nearby
Areal Flood Warnings in Georgia, 2009Every areal flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.